Certain rumors going through the grapevine can be quite harmful to a person’s health and wellbeing. One such half-truthed rumor circulating is about the effect of a particular blood pressure medication – lisinopril, on penile erections.
Erectile dysfunction (ED) is a common sexual health condition affecting almost 30 million men in the United States annually.
It is the inability to get/sustain an erection hard enough for penetrative sex. While ED is commonly caused due to mental or physical factors, it can also occur as a side effect of certain medications.
To put more light on the fact behind lisinopril & erectile dysfunction, let us first understand how this medicine works.
What is Lisinopril, and how does it work?
Lisinopril is a medication used to treat high blood pressure or hypertension. This medicine falls under the category of angiotensin-converting enzyme (ACE) inhibitors. Lisinopril is sold under different brands such as Zestril or Prinivil.
Lisinopril reduces the amount of particular vasoconstrictive hormones in the body. These hormones cause harm by constricting the blood vessels, thereby increasing blood pressure and putting more stress on the blood vessels.
This drug relaxes the blood vessels so that blood can flow easily throughout your body. Your doctor might prescribe this medication to you if you are diagnosed with high blood pressure, have been a heart-attack patient, or have any other cardiovascular health condition.
Does lisinopril cause erectile dysfunction?
An erection occurs when the mind sends sexy signals to the male genitalia to get ready for sex. But to get this done, the body undergoes a complex process to get and sustain an erection.
When a man is sexually aroused, more blood flows to the penis, in the spongy tissues called corpora cavernosa. With more blood flow, the penis gets erect. ED happens when you get an erection for hardly a few seconds or do not get it at all.
Physical reasons could be atherosclerosis, high blood pressure, or other heart conditions apart from a few others like depression, anxiety, etc. These heart conditions could reduce the amount of blood flowing into the penis to make it hard enough for sex.
To treat these heart conditions, doctors commonly prescribe lisinopril. In rare cases, ED could be a side effect of this high blood pressure medication. The common side effects of lisinopril include headache, hyperkalemia, hypotension, dizziness, or cough.
Lisinopril has, in rare cases, temporarily caused sexual side effects like ED during the initial months of treatment. But men who used lisinopril for the long term regained their normal levels of sexual activities.
In short, ED may be experienced for a very short term after taking lisinopril, but lisinopril-induced erectile dysfunction isn’t a long-term problem.
What to use alongside blood pressure medication?
The most effective ED medications are sildenafil (Viagra), tadalafil (Cialis), and avanafil (Stendra). These medications increase the blood flow to the erectile tissues of the penis, enabling you to get an erection.
If you are on lisinopril and fail to get erections, it is best to rely on natural erection booster pills.
These are 100% natural and herbal supplements with no side effects. They can also boost your overall sperm quality and help you maintain your vigor in bed.
To conclude, lisinopril erectile dysfunction is quite rare; however, it cannot be completely ruled out as well.
In most cases, some underlying conditions or a psychological trigger could be the possible reason.
If you are facing ED issues along with high blood pressure, it is better to take natural erection booster pills, which are by far one of the safest choices.